Lamictal skin rash

Lamictal is a prescription medication. It contains the chemical substance known as lamotrigine. It is used to treat epilepsy and bipolar disorder which is also known as manic depression. As with any other medication, Lamictal also can cause side effects. As one of its side effects, Lamictal can also cause a rash, but all rashes caused by this drug are not dangerous. However, it can cause a more serious rash sometimes. As shown by the studies, in people taking this drug about 0.8 per cent of children and about 0.3 per cent of adults experienced a rash which was severe enough to need hospitalization. To prevent a life-threatening rash, the best way is to follow your doctor's dosing instructions. Also, you should report your doctor as soon as you observe any rash.

Every one will not believe that a skin rash can be life-threatening. Of course, most of the rashes are merely bothersome, but some dangerous rashes also occur. The rare types of rashes such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) can be fatal. These conditions cause large sections of the skin to die. This can lead to disfigurement or dangerous infections. Toxic epidermal necrolysis is more dangerous than Stevens-Johnson syndrome. It can be fatal to about 40 per cent of people having this condition, namely TEN. The above two conditions are caused most of the times by medication including Lamictal.

The studies conducted with Lamictal show that in children it is16 out of 1983, which is about 0.8 per cent, experienced a rash and it was so severe in them that it required hospitalization. A child in this population died also due to this condition. Children who were taking Lamictal with divalproex or valproic acid were at a higher risk. About 1.2 per cent of these children experienced a dangerous rash. This dangerous type of rash due to taking Lamictal is somewhat less common in adults. Only about 0.3 per cent of adults treated with Lamictal developed a dangerous rash that required hospitalization. These rashes were not so common in people taking Lamictal for treating their bipolar disorder, whereas people taking this drug for epilepsy were more prone to these dangerous rashes. As in the case of children, taking Lamictal together with divalproex or valproic acid increased the risk of dangerous rashes up to 1 per cent in adults.

Even though all rashes caused by Lamictal are not dangerous, it is difficult to say if a rash developed while taking Lamictal is dangerous or not, regardless the length of course involving Lamictal. It is therefore necessary that you inform your doctor immediately if you develop any rash while taking Lamictal. You should not ignore a rash thinking that it is not harmful, but show it to your doctor to ascertain the nature of the rash, so that a potentially dangerous rash can be treated in the initial stage itself. It may also become necessary for you to stop taking Lamictal if your doctor advises so.

You should take Lamictal only as prescribed by your doctor. You should not increase your dosage of Lamictal on your own. Consult your doctor before increasing the dosage or frequency of Lamictal. The reason is that it can lead to occurrence of dangerous rash. This risk can also increase if you increase the dose rapidly or if you combine Lamictal with divalproex or valproic acid.

In conclusion, if you want to prevent any life-threatening rash while taking Lamictal, do not increase the starting dose of Lamictal. Inform your doctor immediately if you develop any rash during medication with Lamictal. If you happen to increase the dosage, get a thorough knowledge on the process of increasing the dosage. If you happen to stop this medicine, and if you need to restart it, begin the medication with a lower dosage. You should do any adjustment only with the knowledge of your doctor.